Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 21 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Email Alert *
    Add to My List *
* Registration required (free)  


    Abstract
    Introduction
    Case Report
    Discussion
    References

 Article Access Statistics
    Viewed881    
    Printed115    
    Emailed0    
    PDF Downloaded45    
    Comments [Add]    
    Cited by others 3    

Recommend this journal

 


 
 Table of Contents    
CASE REPORT  
Year : 2010  |  Volume : 52  |  Issue : 4  |  Page : 371-372
Dose-dependent galactorrhea with quetiapine


Department of Psychiatry, Pt. BD Sharma University of Health Sciences, Rohtak, Haryana, India

Click here for correspondence address and email

Date of Web Publication29-Dec-2010
 

   Abstract 

Quetiapine is an atypical antipsychotic agent with minimal propensity to induce hyperprolactinemia in standard therapeutic dosages. Despite that quetiapine is considered to be a prolactin-sparing atypical antipsychotic, hyperprolactinemia with related side effects may rarely be encountered in susceptible individuals. We report a case of quetiapine-induced hyperprolactinemia and galactorrhea in an adult female, which was dose-dependent.

Keywords: Galactorrhea, hyperprolactinemia, quetiapine

How to cite this article:
Sethi S, Sharma M, Malik A. Dose-dependent galactorrhea with quetiapine. Indian J Psychiatry 2010;52:371-2

How to cite this URL:
Sethi S, Sharma M, Malik A. Dose-dependent galactorrhea with quetiapine. Indian J Psychiatry [serial online] 2010 [cited 2014 Nov 1];52:371-2. Available from: http://www.indianjpsychiatry.org/text.asp?2010/52/4/371/74315



   Introduction Top


Galactorrhea is an embarrassing side effect of antipsychotic drugs, especially with the typical ones. Among the atypical antipsychotic drugs quetiapine is the least galactogenic and has been recommended as an alternative in cases that develop galactorrhea with other antipsychotics. [1],[2],[3] Unlikely though it is, we report a case of quetiapine-induced galactorrhea that was dose-dependent.


   Case Report Top


Mrs. DC, a 40-year-old woman, with a nine-year history of bipolar affective disorder, experienced repeated episodes of both depression and mania over the years. Prophylactic treatment with lithium carbonate and sodium valproate was not successful and she developed extrapyramidal side effects readily with risperidone. Olanzapine also had to be discontinued as she put on weight rapidly. During one of the manic episodes, quetiapine was started both for therapeutic as well as prophylactic purposes. The dose was titrated to 400 mg daily over a period of three weeks. She showed good response, but after two months of continued treatment she complained of amenorrhea and galactorrhea. Serum prolactin estimation showed raised prolactin levels (45.5 ng/mL; normal range 2.80 - 29.20 ng/mL).

Pregnancy test was negative and a normal thyroid function test excluded hypothyroidism from being the cause of galactorrhea. A brain scan was not performed as the serum prolactin elevation was less than twice the upper limit of normal.

As quetiapine was assumed to be the culprit, the dose of quetiapine was reduced to 250 mg per day over the next two weeks. The galactorrhea subsided in the next week. She, however, took another two months to resume her normal menstrual cycle. A repeat serum prolactin estimation at this stage showed normal levels (11.89 ng/mL). Mrs. DC continued to keep well on the reduced dose of quetiapine.


   Discussion Top


Quetiapine is an atypical antipsychotic drug with a very low propensity to induce hyperprolactinemia in the standard, recommended, therapeutic doses. This prolactin sparing property of quetiapine and other atypical agents is due to the lesser occupancy of DA D 2 receptors on lactotrope cells in the anterior pituitary gland, as compared to the striatal DA D 2 occupancy. [4]

Yet, there have been reports of its adverse effects on prolactin. Alexiadis et al.[5] and Stevens et al.[6] have reported elevation of prolactin levels due to quetiapine, but with no subsequent galactorrhea and/or amenorrhea. Gupta [7] has reported quetiapine-induced galactorrhea in a female patient, but the patient was taking other psychotropics also, including venlafaxine, a drug that affects the dopamine system as well. Furthermore, galactorrhea appeared at a very low dose of quetiapine (100 mg) within 10 days of treatment. To the best of our knowledge there is only one case report by Buhagiar and Cassar [8] reporting dose-dependent galactorrhea with quetiapine in an adolescent boy, and none in adults.

Despite that quetiapine is considered to be a prolactin-sparing atypical antipsychotic, hyperprolactinemia with related side effects may rarely be encountered in susceptible individuals. Similar dose-dependent elevation of serum prolactin with quetiapine treatment has been reported by Stevens et al. [6] However, these side effects seem to subside with reduction in the dosage of quetiapine. Therefore, it is worthwhile reducing the dose rather than switching to another antipsychotic, considering the high safety and tolerability profile of the drug.

 
   References Top

1.Atmaca M, Kuloglu M, Tezcan E, Canatan H, Gecici O. Quetiapine is not associated with increase in prolactin secretion in contrast to haloperidol. Arch Med Res 2002;33:562-5.  Back to cited text no. 1
    
2.Keller R, Mognini F. Switch to quetiapine in antipsychotic agent-related hyperprolactinemia. Neurol Sci 2002;23:233-5.  Back to cited text no. 2
    
3.Kingsbury Steven J, Castelo C, Osama A. Quetiapine for olanzapine-induced galactorrhea. Am J Psychiatry 2002;159:1061.  Back to cited text no. 3
    
4.Kapur S, Langois X, Vinken P, Megens AA, De Coster R, Andrews JS. The differential effects of atypical antipsychotics on prolactin elevation are explained by their differential blood-brain disposition: A pharmacological analysis in rats. J Pharmacol Exp Ther 2002;302:1129-34.  Back to cited text no. 4
    
5.Alexiadis M, Whitehorn D, Woodley H, Kopala L. Prolactin elevation with quetiapine. Am J Psychiatry 2002;159:1608-9.  Back to cited text no. 5
[PUBMED]  [FULLTEXT]  
6.Stevens JR, Kymissis PI, Baker AJ. Elevated prolactin levels in male youths treated with risperidone and quetiapine. J Child Adolesc Psychopharmacol 2005;15:893-900.  Back to cited text no. 6
[PUBMED]  [FULLTEXT]  
7.Gupta M. Low dose quetiapine induced galactorrhea: A case report. Clin Prac and Epidemio Mental Health 2007;3:12-5.  Back to cited text no. 7
    
8.Buhagiar K, Cassar JR. Quetiapine-induced hyperprolactinemic galactorrhea in an adolescent male. Ger J Psychiatry 2006;9:118-20.  Back to cited text no. 8
    

Top
Correspondence Address:
Sujata Sethi
122/8, Shivaji Colony, Rohtak-124001, Haryana
India
Login to access the Email id


DOI: 10.4103/0019-5545.74315

PMID: 21267374

Get Permissions




This article has been cited by
1 Quetiapine-induced galactorrhea with normal prolactin level in an adult female patient
Mushtaq, S. and Khan, S. and Patel, H.
Primary Care Companion to the Journal of Clinical Psychiatry. 2012; 14(2)
[Pubmed]
2 Antipsychotic-induced Euprolactinemic Galactorrhea in an adolescent girl: A case report
Kwak, W.J. and Patel, A. and Haq, F. and Siddiqui, F. and Younis, M. and Raza, S. and Gholkar, R.
Primary Care Companion to the Journal of Clinical Psychiatry. 2012; 14(1)
[Pubmed]
3 High doses alprazolam induced amenorrhoea and galactorrhoea
Petrić, D., Peitl, M.V., Peitl, V.
Psychiatria Danubina. 2011; 23(1): 123-124
[Pubmed]



 

Top